Idaho, 2017

Damaging Wind in Idaho, July 6, 2017

July 6, 2017 · NWS PIH · 1 event in 1 county or zone

A microburst on the evening of July 6th caused extensive damage at Downata Hot Springs near Downey. 10 large trees were either downed or had large branches removed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A microburst on the evening of July 6th caused extensive damage at Downata Hot Springs near Downey. 10 large trees were either downed or had large branches removed. The largest water slide at the park was hit by a large branch and it knocked a hole in it. Other branches damaged pavilions, the chain link fence, and two RVs at the park. The Downata Hot Springs manager estimated $10,000 worth of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 6, 11:59 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 11:59 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1259 PM MDT Thu Jul 6 2017

.DISCUSSION...Upper ridge continuing to rotate moisture into the
area. Surface dewpoints have come up quite a bit across the region
compared to previous day, and this will have a dual affect on the
forecast. First, more moisture is available for thunderstorms to
develop. Have kept mainly isolated thunderstorms over higher terrain
regions during peak diurnal hours each day through Sunday.
Second, temperatures have been much slower to rise, and it looks
like we'll stay close to or slightly below guidance. That said,
we're still talking about the difference of only a few degrees.
Will cancel the heat advisory, but with a strong caution:
temperatures are expected to cool off SLIGHTLY into Friday with a
rebound Saturday and Sunday. Another advisory may be necessary
depending if the extra humidity helps keep overnight lows
elevated. This is a very fine line, and even without the advisory,
people that are susceptible to heat stress are urged to remain
cautious.

The GFS and ECMWF continue to indicate some flattening of the
ridge Sunday, but especially Monday through next week as Pacific
trough shifts inland. Sunday through Tuesday could be especially
vulnerable days for convective development with additional
moisture streamed into the region. Have kept isolated to scattered
thunderstorms each afternoon and evening with some expectation
that weak convection could linger during the overnight hours.
Otherwise, guidance keeps temperatures elevated above normal
through the entire period. DMH

&&

.AVIATION...Threat of isolated thunderstorms will exist through most
of the period, particularly for KBYI. Models support convective
development just south of KBYI, and in the Central Mountains just
east of KSUN. A second wave of convection will ride up with a
shortwave tonight which would support continuing convective
activity. We have moderate confidence in the continued convection
tonight, but less confidence in actual location. Hinsberger

&&

.FIRE WEATHER...Persistent upper ridging will generally steer hot
weather our way through tomorrow. Isolated thunderstorms are
anticipated, particularly in the afternoon and early evening. An
upper disturbance may prolong the threat of convection into early
tomorrow morning. Most of the area should see LALs of 2 or less, but
some 3s coming with another round of overnight convection late
Saturday night around the Central Mountains. These storms will be
capable of producing strong outflow winds and rapidly changing wind
directions. We continue to see widespread Haines indices of 5 with
some areas at 6. An upper trough will influence convection on
Monday/Monday night as moisture from the Southwest Monsoon is drawn
into the area. The trough will also influence surface wind gusts,
which may peak around 25 to 30 mph mainly north and west of I-86/I-
15. Hinsberger

&&

.HYDROLOGY...Warm temperatures across the region the past couple
days and into the weekend will bring minor rises to the East Idaho
river system. Teton River near Driggs near bankful, but not
expected to reach Flood Stage so will hold off on any potential
headlines for now. Will keep areal Flood Warning for portions of
Blaine/Custer counties and Flood Advisory for Big Wood at Hailey
intact with continued minor impacts due to higher elevation snow
melt. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 6, 2:48 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
348 PM MDT THU JUL 6 2017

IDZ022-023-062230-
Caribou Highlands ID-South Central Highlands ID-
348 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ONEIDA AND SOUTH CENTRAL
BANNOCK COUNTIES UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Virginia to 10 miles
southeast of Holbrook Summit. Movement was southeast at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Malad, Pleasantview, Samaria, Malad Pass and Daniels Reservoir.

LAT...LON 4240 11213 4203 11229 4203 11260 4245 11247
TIME...MOT...LOC 2147Z 307DEG 10KT 4241 11237 4206 11251

Hedges
Special weather statement, Jul 6, 2:55 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
355 PM MDT THU JUL 6 2017

IDZ022-062300-
South Central Highlands ID-
355 PM MDT THU JUL 6 2017

...Strong thunderstorm over southwest Cassia county moving towards
Murtaugh through 500 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Oakley Reservoir, moving north at 15 mph.

Half inch hail, heavy rain and wind gusts up to 50 mph are possible
with this storm as it moves north toward Murtaugh through 500 PM MDT.

Locations impacted include...
Magic Mountain Ski Area and Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4233 11429 4242 11428 4242 11412 4237 11391
      4199 11420 4199 11428
TIME...MOT...LOC 2152Z 199DEG 14KT 4210 11424

Huston
Special weather statement, Jul 6, 3:48 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
448 PM MDT THU JUL 6 2017

IDZ023-062330-
Caribou Highlands ID-
448 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARIBOU AND EASTERN
BANNOCK COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lava Hot Springs. this storm was nearly stationary.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Bancroft.

LAT...LON 4264 11196 4269 11202 4280 11193 4267 11180
TIME...MOT...LOC 2248Z 232DEG 1KT 4269 11196

Hedges

The radar

The Pocatello radar (KSFX), 93 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
July 6, 4:05 PM MST to 4:25 PM MST
Where
Bannock County, 3 mi SE of Downey
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.399, -112.078

A microburst on the evening of July 6th caused extensive damage at Downata Hot Springs near Downey. 10 large trees were either downed or had large branches removed. The largest water slide at the park was hit by a large branch and it knocked a hole in it. Other branches damaged pavilions, the chain link fence, and two RVs at the park. The Downata Hot Springs manager estimated $10,000 worth of damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716763.